A vasovagal reaction (also called vasovagal syncope) is sudden dizziness or fainting that can be triggered by pain, fright, or trauma. The person may sweat, feel lightheaded, nauseated, or tingly, and may pass out if the reaction continues.
A vasovagal reaction can happen without serious cause. But vasovagal reactions may be caused by heart problems, epilepsy, or other conditions that require treatment.
A vasovagal reaction can usually be relieved by lying down with the legs elevated. But treatment is necessary if a medical condition is causing the vasovagal reaction.
Last Revised: September 27, 2010
Author: Healthwise Staff
Medical Review: Kathleen Romito, MD - Family Medicine & Jerome B. Simon, MD, FRCPC, FACP - Gastroenterology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.